Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 174, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 30, 2021, 10:49 PM CDT for Monona County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 10:49 PM CDT (03:49 UTC)
- Expired
- Aug 30, 2021, 11:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monona County, IA
The radar
The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
812
WUUS53 KOAX 310349
SVROAX
IAC133-310415-
/O.NEW.KOAX.SV.W.0174.210831T0349Z-210831T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1049 PM CDT Mon Aug 30 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Monona County in west central Iowa...
* Until 1115 PM CDT.
* At 1049 PM CDT, a severe thunderstorm was located 5 miles north of
Ute, or 20 miles southwest of Ida Grove, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ute around 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9587 4221 9577 4221 9567 4198 9567
4198 9568
TIME...MOT...LOC 0349Z 295DEG 19KT 4212 9573
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald1 follow-up statement
667
WWUS53 KOAX 310407
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1107 PM CDT Mon Aug 30 2021
IAC133-310416-
/O.EXP.KOAX.SV.W.0174.000000T0000Z-210831T0415Z/
Monona IA-
1107 PM CDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONONA COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4207 9587 4221 9577 4221 9567 4198 9567
4198 9568
TIME...MOT...LOC 0406Z 295DEG 19KT 4208 9562
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 30, 6:45 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 645 PM CDT Mon Aug 30 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 307 PM CDT Mon Aug 30 2021 Early afternoon analysis showed a warm front gradually moving northward through area, which will likely provide a focus for thunderstorm development this evening/tonight. Still some questions on exact timing and location of storm initiation, but seems like somewhere in the 7 PM to 9 PM window would be reasonable as a low level jet strengthens, pointing into the front in north-central Nebraska/south-central South Dakota, which will be more or less co- located with the left exit region of an incoming upper level jet. That said, convergence along the front could allow for some slightly earlier development. Either way, there will be sufficient instability and shear for a severe weather threat, including potential supercells as storms first get going. Initial cells are expected to congeal into an MCS with a transition from a large hail and damaging wind threat to a damaging wind and heavy rain/localized flooding threat. Given expected precipitable water values around 1.75", warm cloud depths around 3.5 km, recent rainfall, and the aforementioned low level jet/surface boundary interaction, the ingredients seem to be there for flooding and a potential flash flood watch. However, guidance is persistent in the MCS being fairly progressive as it moves through, so elected to hold off on said watch at this time. While the aforementioned ingredients may not lead to a widespread flooding threat, they may enhance a damaging wind threat via downburst potential. In addition, guidance suggests 0-3 km shear nearing 30 kts along with decent hodograph curvature in the low levels, so can't rule out mesovortex genesis and perhaps a tornado threat, though low level thermodynamic profiles aren't exactly favorable. Storms should exit the area Tuesday morning, giving way to another "cooler" day with highs in the upper 70s to lower 80s. However, upper level ridging will begin to build in and southeasterly low level flow will usher moisture and warmer air, leading to at least a slight warmup for Wednesday and Thursday. While the warmest air looks to remain just west of the forecast area, still expect high temperatures back in the mid to upper 80s with a few spots making a run at 90. By Thursday night, expect shortwave energy and an associated surface low to slide through the Dakotas and drag a cold front through the forecast area through Friday. With the warm, moist air in place ahead of it, expect more shower and storm chances. The front looks to stall in or just south of the forecast area heading into the weekend, with daily temperatures getting back down into the upper 70s to lower 80s. Additional shortwaves are also progged to move through upper level zonal flow and perhaps lead to more shower and storm chances, pending exact boundary location. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon Aug 30 2021 Convection Allowing Models (CAMs) are in good agreement in moving a line of storms from the South Dakota border to the southwest through eastern Nebraska and western Iowa. Storm development is expected near 06Z. Hail will be an early concern, but as the event evolves strong wind gusts will be the primary concern. CAMs suggest that a secondary line of storms will develop behind the initial system that moves through. Generally, this line will impact areas farther to the west and south. This secondary line may potentially impact KLNK as late as 14Z. After the storms move through, MVFR ceilings will be possible west of KOMA, and may be in place between 12Z and 17Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 337 PM CDT Mon Aug 30 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 337 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A few thunderstorms will be possible into early this evening, with the highest chances in northeast Nebraska. A line of thunderstorms is then expected to move through the area after sunset into early Tuesday morning. Damaging winds, large hail, and heavy rain leading to localized flooding are possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Additional thunderstorms will be possible Thursday through the weekend with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm or flooding reports are appreciated.
In the hours before
Special weather statement, Aug 30, 10:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021
IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:25 PM CDT | Special Weather Statement | OAX | Monona | 35 min |
| Aug 31, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 26 min |
| Aug 31, 1:19 AM CDT | Areal Flood Advisory | OAX | Harrison | 4 hr |
| Aug 31, 1:35 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 25 min |
| Aug 31, 1:46 AM CDT | Areal Flood Advisory | OAX | Harrison, Mills, Pottawattamie | 5 hr |
| Aug 31, 2:09 AM CDT | Areal Flood Advisory | OAX | Pottawattamie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.